What can I do about effect of Bactrium on taste of food?

Question

I just started taking Bactrium a week ago, and have noticed that many foods now taste terrible. Is there any thing I can do? Do any foods taste better? Is there an alternative to Bactrium?

Answer

Some people report the abnormal taste of food after medications. As for Bactrim, it is not one of the more common side effects of the drug. However, several points are worth mentioning (for this discussion, I'll assume that you are taking Bactrim for PCP prophylaxis).

1- It might be possible to change the dose of Bactrim to DS (double strength) three times weekly or SS (single strength) daily. This might lower your total drug exposure.

2- One could try taking the medication with food (not sure if this will really help).

3- If the symptoms are really bad, there are alternatives to Bactrim for PCP prophylaxis, such as atovaquone (Mepron), pentamidine or dapsone. Bear in mind that all of these are considered to be second-line agents with respect to Bactrim in prevention of PCP.

4-Lastly, taking effective combination antiretroviral drugs should result in improvements in immune function over time. There is now a large body of evidence that supports discontinuation of primary PCP prophylaxis (for those persons who never had PCP) in persons with stable CD4 counts over 200 cells/mm3 and greater than 15%.

good luck, BY